Fulminant hepatitis with severe lactate acidosis in HIV-infected patients on didanosine therapy
Article first published online: 3 AUG 2009
1994 Blackwell Publishing Ltd
Journal of Internal Medicine
Volume 235, Issue 4, pages 367–372, April 1994
How to Cite
Bissuel, F., Bruneel, F., Habersetzer, F., Chassard, D., Cotte, L., Chevallier, M., Bernuau, J., Lucet, J.-C. and Trepo, C. (1994), Fulminant hepatitis with severe lactate acidosis in HIV-infected patients on didanosine therapy. Journal of Internal Medicine, 235: 367–372. doi: 10.1111/j.1365-2796.1994.tb01088.x
- Issue published online: 3 AUG 2009
- Article first published online: 3 AUG 2009
- Received 18 May 1993, accepted 13 October 1993
- fulminant hepatitis;
We report two cases of fulminant hepatic failure in HIV-1-infected patients treated with didanosine (ddI). Clinical manifestations including vomiting, diarrhoea and dyspnoea were identical in both cases. Biological data mainly revealed hepatic failure and lactic acidosis. Histological examination of liver biopsies showed diffuse microvesicular steatosis. The outcome was fatal in both patients.
The only comparable case previously reported (Lai et al., 1991) showed close similarities in the clinical, biological and histological manifestations with microvesicular steatosis. This prompted us to suspect that ddI might be responsible for fulminant hepatitis in all three AIDS patients. This toxic effect may be added to the list of potential adverse events occurring during ddI therapy.